Hail, Sioux
- When
- June 18, 2:02 PM MST to 2:08 PM MST
- Where
- Sioux County, 4.85 mi W of Selfridge
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.040, -101.030
Tornado Watch Number 322 was in effect during this event. Robust thunderstorm development occurred due to moderate instability and high shear ahead of an upper level low pressure system.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Tornado Watch Number 322 was in effect during this event.
Robust thunderstorm development occurred due to moderate instability and high shear ahead of an upper level low pressure system. The threat for tornado producing storms was heightened near the South Dakota border thanks to 0-1 km shear as high as 30 knots. Strong thunderstorm winds were the primary severe weather element during this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 18, 12:24 PM MST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 224 PM CDT WED JUN 18 2014 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 224 PM CDT WED JUN 18 2014 MAIN FORECAST ISSUE TODAY WILL BE CONVECTION THROUGH TONIGHT. CURRENTLY...TORNADO WATCH 322 IS IN EFFECT FOR PORTIONS OF THE SOUTHWEST AND SOUTH CENTRAL. SURFACE LOW OVER SOUTH CENTRAL SOUTH DAKOTA WITH AN INVERTED TROUGH INTO SOUTHWEST NORTH DAKOTA. ABUNDANT LOW LEVEL MOISTURE CONTINUES TO POOL OVER CENTRAL AND WESTERN NORTH DAKOTA ALONG THE INVERTED TROUGH HELPING TO DESTABILIZE THE LOWER ATMOSPHERE. AN UPPER LEVEL LOW LIFTING NORTH THROUGH MONTANA IS PROVIDING ABUNDANT UPPER LEVEL DIFLUENCE OVER THE ENTIRE FORECAST AREA. IMPULSES LIFTING NORTH AROUND THE UPPER LOW ARE PROVIDING ABUNDANT BULK SHEAR AS THE SYSTEM NEARS. THIS ENTIRE SETUP IS RESULTING IN AN INCREASED RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHWEST AND SOUTH CENTRAL THIS AFTERNOON AND EVENING. REGARDING THE FLASH FLOOD WATCH...PRECIPITABLE WATER VALUES IN EXCESS OF 1.5 INCHES ARE SITUATED OVER SOUTH CENTRAL NORTH DAKOTA THIS AFTERNOON. CURRENT BACK EDGE OF CONVECTION LOOKS TO BE ESTABLISHING ITSELF OVER BOWMAN COUNTY. THUS THE WESTERN EXTENT OF THE WATCH LOOKS GOOD. THIS AREA WILL BE THE FIRST TO BE OUT OF THE HEAVY RAIN THREAT THIS EVENING. FARTHER EAST...EASTERN PORTIONS OF CENTRAL NORTH DAKOTA FROM THE TURTLE MOUNTAINS TO THE JAMES RIVER VALLEY LOOK LIKE THEY MAY NOT SEE CONVECTION UNTIL MID EVENING. BY THIS TIME THE UPPER LEVEL LOW WILL BE LIFTING NORTHEAST. THUS ALTHOUGH HEAVY RAIN IS EXPECTED...STORMS SHOULD BE PROPAGATING FORWARD WITH LESS CHANCE OF STORMS TRAINING OVER THE SAME AREA. THE AXIS OF GREATEST MOISTURE WILL SHIFT OVER THIS AREA. THUS THERE WILL BE A POTENTIAL OF HEAVY RAIN AND WILL LET THE WATCH RIDE FOR NOW. THINGS FINALLY QUIET DOWN LATE TONIGHT INTO THURSDAY...BUT WITH THE UPPER LOW TRACKING ALONG THE INTERNATIONAL BORDER...WILL KEEP SOME SLIGHT CHANCE TO CHANCE POPS ACROSS THE AREA...MAINLY AFTERNOON DIURNALLY DRIVEN. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 224 PM CDT WED JUN 18 2014 BROAD UPPER LOW SLOWLY WORKS ITS WAY EASTWARD JUST TO THE NORTH OF THE INTERNATIONAL BORDER KEEPING CYCLONIC FLOW OVER THE AREA THROUGH FRIDAY AFTERNOON. THIS WILL BRING CHANCES FOR SHOWERS/THUNDERSTORMS MAINLY OVER THE NRN CWA...THOUGH EXPECT ANY STORMS SHOULD REMAIN TAME WITH INSTABILITY ON THE WEAK SIDE. QUIET WEATHER EXPECTED FRIDAY NIGHT BEHIND DEPARTING LOW AS IT STARTS TO SHIFT MORE NORTHEASTERLY. AN ACTIVE WESTERLY FLOW PATTERN DEVELOPS FOR THE WEEKEND INTO EARLY NEXT WEEK...BRINGING A NEAR DAILY CHANCE FOR SHOWERS/STORMS. TEMPS WILL BE NEAR AVERAGE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 224 PM CDT WED JUN 18 2014 MAINLY VFR CIGS EXPECTED THIS AFTERNOON. FOR THE WEST AND CENTRAL WE CANNOT RULE OUT MVFR TO IFR CONDITIONS IN ANY HEAVY RAIN SHOWERS AND THUNDERSTORMS FOR KBIS KDIK AND KISN. THE THREAT OF THUNDERSTORMS AND MVFR/IFR CONDITIONS BECOMES WIDESPREAD ACROSS THE AREA LATE THIS AFTERNOON INTO THIS EVENING...WITH IMPACTS TO ALL TERMINALS EXPECTED. CONDITIONS IMPROVE WEST THIS EVENING AND CENTRAL OVERNIGHT. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR NDZ002>005- 010>013-019>023-025-034>037-042-045>048-050-051. FLASH FLOOD WATCH UNTIL 1 AM CDT /MIDNIGHT MDT/ THURSDAY FOR NDZ001-009-017-018-031>033-040-041-043-044. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 241 PM CDT WED JUN 18 2014 NDZ001>003-005-009>013-017>023-025-031>037-040>048-050-051-191945- DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-MCHENRY- PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 241 PM CDT WED JUN 18 2014 /141 PM MDT WED JUN 18 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. SEE WWW.WEATHER.GOV FOR ADDITIONAL INFORMATION. THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINFALL. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. WIDELY SCATTERED SCATTERED THUNDERSTORMS WEST AND NORTH ON THURSDAY AND NORTH ON FRIDAY. THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER...RAINFALL AMOUNTS AND FLOODING TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582...OR ON SOCIAL MEDIA. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ004-191945- BOTTINEAU- 241 PM CDT WED JUN 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A RIVER FLOOD WARNING CONTINUES FOR THE SOURIS RIVER NEAR WESTHOPE. A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. SEE WWW.WEATHER.GOV FOR ADDITIONAL INFORMATION. THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINFALL. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. WIDELY SCATTERED SCATTERED THUNDERSTORMS ON THURSDAY AND FRIDAY. THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER...RAINFALL AMOUNTS AND FLOODING TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582...OR ON SOCIAL MEDIA. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS TWH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 207 PM CDT WED JUN 18 2014 NDZ041-042-044-045-181930- ADAMS-GRANT-HETTINGER-SIOUX- 107 PM MDT WED JUN 18 2014 ...SPECIAL WEATHER STATEMENT... AT 101 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE LEADING EDGE OF A LINE OF STRONG THUNDERSTORMS 16 MILES SOUTH OF MORRISTOWN...OR 22 MILES SOUTHEAST OF LEMMON IN CORSON COUNTY SOUTH DAKOTA...MOVING NORTH AT 30 MPH. RAPIDLY DEVELOPING THUNDERSTORMS WERE ALSO OCCURRING OVER EASTERN PORTIONS OF CORSON COUNTY...SOUTH OF SIOUX COUNTY IN NORTH DAKOTA. IT IS EXPECTED THAT THESE NORTHERN MOVING STORMS WILL DEVELOP OVER OR APPROACH SOUTHERN GRANT AND SIOUX COUNTIES...AS WELL AS ADAMS COUNTY IN NORTH DAKOTA...BEFORE 2 PM MDT. LARGE HAIL...WINDS UP TO 60 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY THESE STORMS. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SHOULD THESE STORMS APPROACH...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORMS HAVE PASSED. LAT...LON 4644 10255 4636 10106 4595 10104 4595 10252 TIME...MOT...LOC 1903Z 186DEG 26KT 4573 10181 VINING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 302 PM CDT WED JUN 18 2014 NDZ042-045-182100- GRANT-SIOUX- 202 PM MDT WED JUN 18 2014 ...SPECIAL WEATHER STATEMENT... AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MCINTOSH...OR 35 MILES EAST OF LEMMON... MOVING NORTH AT 25 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF SOUTHEASTERN GRANT AND SOUTHERN SIOUX COUNTIES. THESE STORMS WILL AFFECT HIGHWAY 31 SOUTH OF RALEIGH. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4624 10160 4617 10106 4595 10106 4595 10160 TIME...MOT...LOC 2001Z 191DEG 23KT 4593 10143 VINING
The Bismarck radar (KBIS), 84 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
5 thunderstorm wind, 1 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.
This tornado touched down briefly in open country just off of North Dakota Highway 3 south of Ashley. There was no damage so this tornado was rated EF0.
Severe thunderstorm winds resulted in a swath of damage around Ashley. Five miles northeast of Ashley on a ranch, the roof of a cattle barn was torn off and several cottonwood trees were snapped. Seven miles north of Ashley, several outbuildings were damaged on a ranch, including shingles torn off of a home and a trailer tipped over by the winds. Along the entire path of the damage, many tree branches were broken along with tree trunks snapped. There was also crop damage in the area north and east of Ashley.
The strong thunderstorm winds resulted in roof damage to a pole barn.
A damage survey assessed that strong thunderstorm winds moved from southeast to northwest over Lake Isabel. The worst damage occurred on the northwest side of the lake. Damage included uprooted and snapped trees, roofs torn from homes, damaged decks, and structures damaged from falling trees.
A funnel cloud was reported. This funnel cloud did not reach the surface.
Heavy rain and pea size hail accompanied the strong winds. Crop damage was reported.
Heavy rain and pea size hail accompanied the strong winds. There was crop damage reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2014Every state in 2014This day in weather historyThe tornado archive for North Dakota, 2014Warnings in North Dakota, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526596, 526602, 526598, 526603, 526605, 526604, 526606, 526607.